Format

Send to

Choose Destination
Am J Respir Crit Care Med. 1996 Dec;154(6 Pt 1):1598-602.

Bronchodilators and acute cardiac death.

Author information

1
McGill Pharmacoepidemiology Research Unit, Department of Medicine, Royal Victoria Hospital, Montréal, Québec, Canada.

Abstract

Bronchodilators used in the treatment of airway disease have been shown to have a variety of cardiac effects that may contribute to the occurrence of life-threatening events such as cardiac arrhythmias and cardiac arrest. We investigated whether theophylline and beta-agonists were associated with cardiovascular mortality among a cohort of subjects prescribed antiasthma medications. We used a population-based cohort of 12,301 subjects aged 5 to 54 yr, formed from health-insurance data bases from Saskatchewan, Canada, and spanning the period 1978 to 1987. Within this cohort, we identified all 30 deaths from cardiovascular causes in which acute asthma did not appear to be a contributing factor. We identified all asthma and cardiovascular drugs dispensed to these subjects shortly before their deaths and compared this therapy to that dispensed to a random sample of 4,080 person-time controls. After adjustment for age and the prior use of cardiac drugs, the rate of cardiovascular death was greater in users of theophylline, with a rate ratio (RR) of 2.7 (95% Cl:1.2 to 6.1), and in users of beta-agonists taken orally or by nebulizer (RR = 2.4; 95% Cl:1.0 to 5.4), but not in users of beta-agonists administered by metered-dose inhaler (RR = 1.2; 95% Cl:0.5 to 2.7). The great majority of cardiovascular deaths occurred among subjects with clinical or pathologic evidence of potentially lethal conditions. These results suggest that the use of theophylline and of beta-agonists administered orally or by nebulization should be avoided in subjects with significant cardiac disease or at high risk for such disease, especially acute coronary insufficiency and congestive cardiomyopathy. On the other hand, the use of beta-agonists administered by metered-dose inhalers (MDIs) was not associated with an increased risk of cardiovascular death.

Comment in

PMID:
8970341
DOI:
10.1164/ajrccm.154.6.8970341
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center